Thunderstorm Wind, Lee
- When
- October 31, 10:50 AM EST
- Where
- Lee County, 0.89 mi NW of Ewing
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.640, -83.430
Trees were reported down.
A strong cold front moved through the Southern Appalachians around mid day impacting much of East Tennessee and Southwest Virginia resulting in widespread wind damage. The air mass in advance of the front was associated with only weak instability.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A strong cold front moved through the Southern Appalachians around mid day impacting much of East Tennessee and Southwest Virginia resulting in widespread wind damage. The air mass in advance of the front was associated with only weak instability. However, the wind field was very strong with favorable directional shear in a small part of Northeast Tennessee and Southwest Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Oct 31, 10:22 AM EST, 28 minutes earlier.
Area Forecast Discussion
National Weather Service Morristown TN
1122 AM EDT Thu Oct 31 2019
.DISCUSSION...
Cold front is moving rapidly east across the western part of the
forecast area late this morning. A line of showers has
intensified out ahead of the front across the central valley with
high winds with these showers just ahead of the front. Some
clearing has occurred out ahead of the front allowing increased
instability and temperatures to reach into the mid 70s. The
northeast part of the area may see damaging winds as strong winds
aloft are brought down to the surface. In the higher elevations
south to southwest winds are still strong at aroung 40 to 60 mph.
Will keep the advisory going and will extend it if front is not
past the mountains by 18Z. Heaviest rain has occurred across the
southern part of the area so will continue flood watch through 00Z
tonight. Updated grids for temperatures and rain chances. Updated
forecast sent.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 69 32 54 34 / 90 0 0 0
Knoxville McGhee Tyson Airport, TN 74 31 52 33 / 90 10 0 0
Oak Ridge, TN 71 30 52 33 / 90 10 0 0
Tri Cities Airport, TN 72 30 51 31 / 80 20 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch until 8 PM EDT this evening for Cherokee-Clay.
Freeze Warning from 2 AM to 10 AM EDT Friday for Cherokee-Clay.
TN...Flood Watch until 8 PM EDT this evening for Blount Smoky
Mountains-Cocke Smoky Mountains-East Polk-Sevier Smoky
Mountains-Southeast Monroe.
Freeze Warning from 2 AM EDT /1 AM CDT/ to 10 AM EDT /9 AM CDT/
Friday for Anderson-Bledsoe-Blount Smoky Mountains-Bradley-
Campbell-Claiborne-Cocke Smoky Mountains-East Polk-Grainger-
Hamblen-Hamilton-Hancock-Hawkins-Jefferson-Johnson-Knox-
Loudon-Marion-McMinn-Meigs-Morgan-North Sevier-Northwest
Blount-Northwest Carter-Northwest Cocke-Northwest Greene-
Northwest Monroe-Rhea-Roane-Scott-Sequatchie-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Sullivan-Unicoi-Union-Washington-West Polk.
Wind Advisory until 2 PM EDT this afternoon for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
VA...Freeze Warning from 2 AM to 10 AM EDT Friday for Lee-Russell-
Scott-Washington-Wise.
&&
TDHazardous Weather Outlook National Weather Service Morristown TN 328 AM EDT Thu Oct 31 2019 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-010730- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 328 AM EDT Thu Oct 31 2019 /228 AM CDT Thu Oct 31 2019/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Severe storms will be possible early Thursday morning into early Thursday afternoon ahead of a cold front with strong winds being the primary hazard. A brief weak isolated tornado or two will also be possible. Best chances for severe storms will be to the north and east of Knoxville during the morning and early afternoon hours. Periods of locally heavy rainfall are possible Thursday morning and afternoon which may cause localized flooding, especially across the Smoky Mountains, southeast Tennessee, and southwest North Carolina. Strong winds will continue across the higher elevations into the early afternoon with gusts as high as 45 mph possible. Freeze temperatures along with patchy to widespread frost are expected late tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Freeze temperatures along with patchy to widespread frost will continue into Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today.
Special Weather Statement
National Weather Service Morristown TN
1032 AM EDT Thu Oct 31 2019
TNZ036-067-069-311515-
Anderson TN-Roane TN-Knox TN-
1032 AM EDT Thu Oct 31 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KNOX...ANDERSON AND
EASTERN ROANE COUNTIES UNTIL 1115 AM EDT...
At 1031 AM EDT, Doppler radar was tracking a strong shower over
Kingston, moving northeast at 55 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Oak Ridge, Clinton, Kingston, Fairview, Oliver Springs, Midtown,
Harriman, Rocky Top, Norris and Bradbury.
LAT...LON 3585 8463 3599 8447 3599 8444 3605 8434
3608 8437 3624 8417 3624 8414 3606 8394
3589 8426 3590 8428 3587 8429 3589 8433
3584 8434 3573 8455
TIME...MOT...LOC 1431Z 229DEG 47KT 3583 8453
DGSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1105 AM EDT THU OCT 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM TSTM WND DMG 1 N BRADBURY 35.88N 84.39W
10/31/2019 ROANE TN PUBLIC
BARN ROOF RIPPED OFF. POLE BARN FLATTENED
AND MULTIPLE TREES DOWN.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1115 AM EDT THU OCT 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM TSTM WND DMG 3 ESE KINGSTON 35.86N 84.46W
10/31/2019 ROANE TN PUBLIC
NUMEROUS TREES AND POWER LINES DOWN ALONG
LADDRIDGE RD.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1134 AM EDT THU OCT 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM TSTM WND DMG 2 SSW NORRIS 36.19N 84.07W
10/31/2019 ANDERSON TN LAW ENFORCEMENT
TREES DOWN ON PINE RD.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1137 AM EDT THU OCT 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM TSTM WND DMG MAYNARDVILLE 36.24N 83.81W
10/31/2019 UNION TN LAW ENFORCEMENT
FEW TREES DOWN ACROSS THE COUNTY.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1140 AM EDT THU OCT 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM TSTM WND DMG HALLS 36.08N 83.93W
10/31/2019 KNOX TN TRAINED SPOTTER
TREES AND POWER LINES DOWN.
&&The Knoxville radar (KMRX), 53 km away, was scanning. The volume nearest the first event began at 15:50 UTC.
6 thunderstorm wind. Local standard time, as filed.
Trees were reported down.
Numerous trees were reported down across the county.
One tree was reported down.
One tree was downed.
A tree was downed.
A large tree was reported down across Highway 58.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, October 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 856658, 856660, 856661, 856662, 856663, 856665.